Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Thick points for intersections of planar sample paths

Authors: Amir Dembo, Yuval Peres, Jay Rosen and Ofer Zeitouni
Journal: Trans. Amer. Math. Soc. 354 (2002), 4969-5003
MSC (2000): Primary 60J55; Secondary 60J65, 28A80, 60G50
Published electronically: August 1, 2002
MathSciNet review: 1926845
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $L_n^{X}(x)$ denote the number of visits to $x \in \mathbf{Z} ^2$ of the simple planar random walk $X$, up to step $n$. Let $X'$ be another simple planar random walk independent of $X$. We show that for any $0<b<1/(2 \pi)$, there are $n^{1-2\pi b+o(1)}$ points $x \in \mathbf{Z}^2$ for which $L_n^{X}(x)L_n^{X'}(x)\geq b^2 (\log n)^4$. This is the discrete counterpart of our main result, that for any $a<1$, the Hausdorff dimension of the set of thick intersection points $x$ for which $\limsup_{r \rightarrow 0} \mathcal{I} (x,r)/(r^2\vert\log r\vert^4)=a^2$, is almost surely $2-2a$. Here $\mathcal{I}(x,r)$ is the projected intersection local time measure of the disc of radius $r$ centered at $x$ for two independent planar Brownian motions run until time $1$. The proofs rely on a ``multi-scale refinement'' of the second moment method. In addition, we also consider analogous problems where we replace one of the Brownian motions by a transient stable process, or replace the disc of radius $r$centered at $x$ by $x+rK$ for general sets $K$.

References [Enhancements On Off] (What's this?)

  • 1. R. Bass and D. Khoshnevisan, Intersection local times and Tanaka formulas, Ann. Inst. Henri Poincaré Probab. Statist. 29 (1993), 419-451. MR 95c:60073
  • 2. A. Dembo, Y. Peres, J. Rosen and O. Zeitouni, Thick points for spatial Brownian motion: multi-fractal analysis of occupation measure, Ann. Probab. 28 (2000), 1-35. MR 2001g:60194
  • 3. A. Dembo, Y. Peres, J. Rosen and O. Zeitouni, Thin points for Brownian Motion, Annales de L'Institut Henri Poincaré, 36 (2000), 749-774. CMP 2001:05
  • 4. A. Dembo, Y. Peres, J. Rosen and O. Zeitouni, Thick points for transient symmetric stable processes, Electron. J. of Probab. 4 (1999) Paper no. 10, 1-13. MR 2000f:60117
  • 5. A. Dembo, Y. Peres, J. Rosen and O. Zeitouni, Thick points for planar Brownian motion and the Erdos-Taylor conjecture on random walk, Acta Math. 186 (2001), 239-270.
  • 6. U. Einmahl, Extensions of results of Komlós, Major, and Tusnády to the multivariate case. J. Multivariate Anal. 28 (1989), 20-68. MR 90g:60032
  • 7. P. Fitzsimmons and J. Pitman, Kac's moment formula and the Feynman-Kac formula for additive functionals of a Markov process, Stochastic Processes and Applications. 79 (1999), 117-134. MR 2000a:60136
  • 8. K. Ito and H. McKean, Diffusion processes and their sample paths, Springer-Verlag, New-York, (1974). MR 49:9963
  • 9. J.-P. Kahane, Some random series of functions: Second Edition, Cambridge University Press, (1985). MR 87m:60119
  • 10. R. Kaufman, Une propriété metriqué du mouvement brownien, C. R. Acad. Sci. Paris 268 (1969), 727-728. MR 39:2219
  • 11. J. F. Le Gall, The exact Hausdorff measure of Brownian multiple points, Seminar on Stochastic Processes 1986, E. Cinlar, K.L. Chung, R.K. Getoor, editors, Birkhäuser (1987), 107-137. MR 89a:60188
  • 12. W. König and P. Mörters, Brownian intersection local times: upper tail asymptotics and thick points, Preprint (2001). To appear, Ann. Probab. (2002).
  • 13. G. F. Lawler, Intersections of Random Walks, Birkhäuser, Boston, 1991. MR 92f:60122
  • 14. J.-F. Le Gall, Some properties of planar Brownian motion, École d'été de probabilités de St. Flour XX, 1990 (Berlin). Lecture Notes Math, 1527, Springer-Verlag, Berlin, 1992. MR 94g:60156
  • 15. J.-F. Le Gall, The exact Hausdorff measure of Brownian multiple points I and II, Seminar on Stochastic Processes, 1986, 107-137 and 1988, 193-197, Birkhäuser, Boston. MR 89a:60188, MR 90f:60139
  • 16. P. Mattila, Geometry of sets and measures in Euclidean spaces, Cambridge University Press, (1995). MR 96h:28006
  • 17. E. A. Perkins and S. J. Taylor, Uniform measure results for the image of subsets under Brownian motion, Probab. Theory Related Fields 76 (1987), 257-289. MR 88m:60122
  • 18. P. Révész, Random Walk in Random and Non-Random Environments, World Scientific, Teaneck, 1990. MR 92c:60096

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 60J55, 60J65, 28A80, 60G50

Retrieve articles in all journals with MSC (2000): 60J55, 60J65, 28A80, 60G50

Additional Information

Amir Dembo
Affiliation: Departments of Mathematics and Statistics, Stanford University, Stanford, California 94305

Yuval Peres
Affiliation: Department of Statistics, University of California Berkeley, Berkeley, California 94720 and Institute of Mathematics, Hebrew University, Jerusalem, Israel

Jay Rosen
Affiliation: Department of Mathematics, College of Staten Island, CUNY, Staten Island, New York 10314

Ofer Zeitouni
Affiliation: Department of Electrical Engineering, Technion, Haifa 32000, Israel

PII: S 0002-9947(02)03080-5
Keywords: Thick points, intersection local time, multi-fractal analysis, stable process
Received by editor(s): May 9, 2001
Received by editor(s) in revised form: April 16, 2002
Published electronically: August 1, 2002
Additional Notes: The first author’s research was partially supported by NSF grant #DMS-0072331
The second author’s research was partially supported by NSF grant #DMS-9803597
The third author’s research was supported, in part, by grants from the NSF and from PSC-CUNY
The research of all authors was supported, in part, by a US-Israel BSF grant
Article copyright: © Copyright 2002 American Mathematical Society